Alert archive / Virginia / Gale Watches in 2016

Gale Watch 9, NWS Wakefield, VA

October 7, 2016

NWS Wakefield, VA issued this gale watch at Oct 7, 2016, 11:01 AM EDT. It took effect at Oct 8, 2016, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 7, 2016, 11:01 AM EDT (15:01 UTC)
In effect from
Oct 8, 2016, 6:00 PM EDT
Expired
Oct 8, 2016, 3:44 AM EDT
In force
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this gale watch went out at Oct 7, 6:57 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 7, 6:57 AM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
657 AM EDT Fri Oct 7 2016

.SYNOPSIS...
High pressure remains over the region today, with a coastal
trough along the Carolina coast. Hurricane Matthew is forecast to
lift along the Southeast coast through the weekend. Cool high
pressure then builds in from the northwest early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest sfc analysis shows broad sfc hi pressure centered over New
England, a trough of low pressure near the Carolina coast, and
Hurricane Matthew just off the eastern FL coast. Onshore flow
continues across the local area today keeping skies mostly
cloudy/overcast and continuing the chance for shwrs over sw areas
where the best moisture and isentropic lift/overrunning will be.
Pops range from 20% over RIC and ORF to 60-70% over the southern
VA Piedmont. High temps will range from near 70 over the Piedmont
to the upr 70s over E/SE areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Hurricane Matthew slides N/NE along or just off the GA/SC coasts
tonight into Sat, with rain chances increasing from southwest to
northeast across the FA after midnight. With the storm staying
south of the local area, the main land impacts from Matthew will
be heavy rain SE and gusty winds/tidal flooding along the coast.
Refer to the Tides/Coastal Flooding section below for more on
that. The heaviest rainfall continues to be forecast for Sat aftn
into Sat night across the VA Tidewater into NE NC, where a flash
flood watch has been issued. Current indications show the
potential for 2-4" of rain across the Tidewater and 3-6" across NE
NC with locally higher amounts possible. The rain will end from
west to east late Sat night/Sun, except lingering until Sun eve
along the SE coast. Clouds will decrease from west to east on
Sunday as well. Winds will be strongest over extreme SE portions
of the FA, with wind gusts reaching 30-45 mph on Sun. Lows Fri
night in the 60s. High Sat lo-mid 70s. Lows Sat night in the mid
50s to mid 60s. Sunday's highs mainly in the 60s to near 70.
Please refer to the National Hurricane Center for the latest
information on Matthew.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Per the official NHC track of Matthew, expect gradual clearing over
the southern half of the area later on Sunday, with clear to mostly
clear conditions for the first half of next week. Rain chances
lingering across the southeast cwa drop off Sunday night, with a
stretch of pleasant, cooler and drier weather expected for the first
half of next week.

A broad area of surface high pressure is expected to build from the
upper midwest across the interior northeast early next week.
Meanwhile, the official track of Matthew takes it back SSE offshore
of the NC/SC coastline. Resultant gradient winds will be out of the
North, and will be gusty early in the period on Sun night and Monday
(to 20-25 mph inland...25-35 mph near the coast). The predominate
northerly flow will also serve to usher in markedly drier and cooler
air through the period, with temperatures trending down to near or
even just below seasonal norms, including some seasonably chilly
fall mornings each day through the period.

Early morning lows Monday and Tuesday in the u40s NW to the u50s
SE...with maxima in the upper 60s to low 70s on Monday, moderating
back into the low to mid 70s by midweek.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Strong high pressure located over New England continues to
influence our weather patterns, allowing for continued onshore
low-level flow today. NE winds will continue to gust in excess of
15-20 knots at times near the coast through the TAF period.
Current radar trends show light rain across portions of the
Piedmont, staying west of the TAF sites. This will continue today,
with a shower possibly affecting RIC or ECG but the probability is
too low to mention in the TAFS attm. Otherwise, similar pattern as
yesterday today with a combination of VFR/MVFR conditions across
the region, following a period of IFR cigs this morning at RIC.

Outlook: Widespread showers are expected Saturday as moisture
increases from the south in association with Hurricane Matthew.
Some of the rain may be heavy at times across southeast portions
of the area, where periods of IFR will be possible. The weather
improves from northwest to southeast on Sunday as all
precipitation ends. Dry weather is forecast Monday and Tuesday.

&&

.MARINE...
High pressure remains centered over New England early this morning,
with hurricane Matthew immediately off the FL coast. This general
pattern is maintaining ene flow generally around 10-15kt from the
rivers (excluding lwr James) to the nrn coastal zones, with 15-25kt
for the remainder of the marine area. SCA flags remain in effect for
the Bay s of New Point Comfort, lwr James, and the ocean. The high
is expected to gradually push farther swd today through at least
Saturday morning. The wind remain ene and diminish to 10-15kt, with
15-20kt from the mouth of the Bay to the ocean s of Cape Charles.
Meanwhile, hurricane Matthew is expected to gradually parallel the
se coast during this time period. SCA flags end for the lwr
James/sound by 7am, and 10am for the Bay from New Point Comfort to
Little Creek. SCA flags remain if effect for the ocean/mouth of the
Bay through Saturday aftn. Seas are expected to remain and average 5-
6ft n to 6-8ft s through Saturday due to the combination of
persistent onshore flow and swell from Matthew. Additionally waves
in the mouth of the Bay should remain 3-5ft.

Refer to the National Hurricane Center for the official forecasts on
Matthew focusing on the Saturday night through Sunday night period
locally. 07/00z global models have shifted slightly nwd with
Matthew for this period, with 07/06z NAM/GFS continuing that trend.
Meanwhile, a cold front will push in from the nw Saturday and drop
into the region late Saturday night through Sunday night as high
pressure builds in from the nw. This should drive a strong nnw
wind regardless of the nrn extent of Matthew, which will
contribute to a stronger gradient wind from the lower Bay swd. A
period of gale conditions are increasingly likely late Saturday
night into Sunday for much of the marine area. A northerly wind
should average 25-30kt n to 25-35kt s, with gusts to 35-40kt
possible, and potentially in excess of 45kt s of Cape Charles.
SCA conditions should persist into early next week for the ocean
for seas, with a ne wind gradually diminishing as high pressure
builds into the region.

&&

.TIDES/COASTAL FLOODING...
Tidal departures are trending downward and averaging 0.5-1.0ft
above normal early this morning. Given this, most sites are now
below minor flood thresholds with the exception of Jamestown. Of
the remaining coastal flood advisories the one for Jamestown has
been continued, while the segment for the lwr Ern Shore has been
cancelled. A continued improvement is expected late today into
Saturday before anomalies trend back up later Saturday. Regardless
of the track of Matthew a strong northerly wind is expected to
develop late Saturday into Sunday and potentially into Sunday
night. This will be the result of a strong pressure gradient
between high pressure to the n and the tropical cyclone to the s.
07/00z ESTOFS/ETSS each depict the potential for 2.0-2.5ft
tidal anomalies late Saturday night into Sunday from the lwr Bay
to coastal se VA/ne NC. This has the potential to produce minor to
moderate coastal flooding from the lwr Bay to the nrn Outer Banks.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch from Saturday morning through Sunday
     afternoon for NCZ013>017-030>032-102.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ089-
     090-093-096-524.
     Flash Flood Watch from Saturday morning through Sunday
     afternoon for VAZ095>098.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ634-650-
     652-654-656-658.
     Small Craft Advisory until 10 AM EDT this morning for ANZ632.
     Small Craft Advisory until 7 AM EDT this morning for ANZ633-
     638.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...AJB/LSA
AVIATION...AJB/MAS
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 7, 3:15 AM EDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 AM EDT FRI OCT 7 2016

VAZ089-090-093-099-100-524-080715-
SURRY-JAMES CITY-ISLE OF WIGHT-ACCOMACK-NORTHAMPTON-NEWPORT NEWS-
315 AM EDT FRI OCT 7 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD OFF THE
SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST IMPACTS
ARE EXPECTED OVER SOUTHEAST PORTIONS OF THE FORECAST AREA. EXPECT
HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE IMPACTS
INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR THE
FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-VAZ095-097-098-080715-
HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
315 AM EDT FRI OCT 7 2016

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD
OFF THE SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST
IMPACTS ARE EXPECTED OVER SOUTHEAST PORTIONS OF THE FORECAST AREA.
EXPECT HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE IMPACTS
INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR THE
FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ012-VAZ048-060>062-064>069-075>088-092-509>523-525-
080715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SOUTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-
HAMPTON/POQUOSON-
315 AM EDT FRI OCT 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD OFF THE
SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST IMPACTS
ARE EXPECTED OVER SOUTHEAST PORTIONS OF THE FORECAST AREA. EXPECT
HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE IMPACTS
INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR THE
FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ096-080715-
SUFFOLK-
315 AM EDT FRI OCT 7 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD
OFF THE SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST
IMPACTS ARE EXPECTED OVER SOUTHEAST PORTIONS OF THE FORECAST AREA.
EXPECT HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE IMPACTS
INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR THE
FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-080715-
EASTERN CURRITUCK-
315 AM EDT FRI OCT 7 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEASTWARD
OFF THE SOUTHEAST COAST SATURDAY INTO SATURDAY NIGHT. THE BIGGEST
IMPACTS ARE EXPECTED OVER SOUTHEAST PORTIONS OF THE FORECAST AREA.
EXPECT HEAVY RAINFALL...GUSTY WINDS...AND SEVERAL MARINE IMPACTS
INCLUDING LARGE WAVES AND DANGEROUS SURF. PLEASE MONITOR THE
FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST
INFORMATION ON MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:09 AM EDTFlash Flood WatchAKQAccomack, Gloucester, Greensville, James City, Lancaster, Mathews and 15 more59 hr
Oct 7, 3:52 PM EDTWind AdvisoryAKQAccomack, Brunswick, Charles City, Dinwiddie, Essex, Gloucester and 30 more52 hr
Oct 7, 4:33 PM EDTHigh Surf AdvisoryAKQAccomack, Northampton, City of Virginia Beach71 hr
Oct 7, 9:15 AM EDTRiver Flood WarningAKQBertie6 days

Nearby

Gale Watches in Virginia, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.